Squamous Cell Carcinoma of the Esophagus after Adalimumab Treatment for Psoriatic Arthritis from Human Papillomavirus Activation
Background: Human Papillomavirus (HPV) is a risk factor that can lead to the development of squamous dysplastic changes and squamous cell carcinoma in patients with coexisting immunosuppression. Such altered immune systems are seen in patients receiving anti-tumor necrosis factor agents for the treatment of various rheumatological disorders. Case presentation: Here we present the case of a 39-year-old female, non-drinker, non-smoker, with the diagnosis of psoriatic arthritis, who presented with new onset dysphagia. Her evaluation showed evidence of pan-esophageal high grade squamous dysplasia. The patient failed organ sparing endoscopic intervention with radiofrequency ablation and cryoablation warranting a near total esophagectomy. Conclusion: In an otherwise low risk patient, this extensive and aggressive esophageal squamous neoplasm is presumed to be from HPV activation following adalimumab use. A review of the literature yielded reports of malignancy following anti- TNF treatment but to our knowledge this is the first reported case of extensive pan esophageal squamous neoplastic in the setting of HPV activation and anti-TNF therapy.